Texas, 2006

Tornado and Hail in Texas, May 14, 2006

May 14, 2006 · NWS HGX · 7 events in 2 counties and zones

4 thunderstorm wind, 2 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$96,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 14, 3:10 PM CST, 15 minutes earlier.

Area forecast discussion, May 14, 3:10 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
410 PM CDT SUN MAY 14 2006

.DISCUSSION...
WILL KEEP IT SHORT AND SWEET. NEW SEVERE THUNDERSTORM WATCH TIL 11
PM. CLUSTER OF STORMS OVER HARRIS COUNTY NEAR BAYBREEZE AND
OUTFLOW FROM EARLIER STORMS FOCUSING ACROSS HARRIS COUNTY. WILL
POSE A WIND AND HEAVY RAINFALL THREAT POSSIBLY HAIL. MORE INTENSE
STORMS SHOULD BE SOUTHWEST OF THE HARRIS COUNTY AREA THROUGH
JACKSON AND COLORADO COUNTIES.

NOTE...FRONT HAS NOT MOVED MUCH THAT LAST COUPLE OF HOURS AND IS
STILL ALONG A PSN-AUS LINE AS OF 21Z.

45/42/40/31

.MARINE...
WILL CALL FOR CAUTION ALL WATERS THROUGH TOMORROW MORNING. WITH
THE PASSAGE OF A COLD FRONT LATE TONIGHT THROUGH EARLY TOMORROW
MORNING...WILL PROBABLY NEED A SMALL CRAFT ADVISORY FOR PORTIONS
OF OUR WATERS ON MONDAY. WINDS SHOULD RELAX SOME TIME ON TUESDAY.
42 &&

.AVIATION...
SHRA/TSRA AFFECTING AREA TAF SITES AT THIS TIME. CURRENT THINKING
HAS ACTIVITY COMING TO AN END AROUND 00Z CLL AREA AND BETWEEN 01Z
AND 02Z GLS AREA. EXPECT GRADUAL LIFTING OF THE CLOUDS OVERNIGHT.
VFR CONDITIONS EXPECTED TOMORROW. 42
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      82  60  78  52  81 /  80  30   0   0  10
HOUSTON (IAH)              84  61  78  53  81 /  80  40   0   0  10
GALVESTON (GLS)            83  67  78  64  80 /  40  60   0   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 6 AM MONDAY FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     AND WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, May 14, 10:12 AM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1112 AM CDT SUN MAY 14 2006

GMZ330-335-350-355-TXZ163-164-176>179-195>200-210>214-226-227-
235>238-151615-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
1112 AM CDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AT 11 AM A COLD FRONT WAS LOCATED ALONG A WACO TO CORSICANA TO
PALESTINE LINE AND WAS SAGGING SOUTH. AS THE FRONT MOVES INTO THE
AREA THIS AFTERNOON SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WILL DEVELOP. THE ATMOSPHERE ALONG AND SOUTH OF THIS FRONT IS VERY
UNSTABLE DUE TO COLD AIR PRESENT IN THE MID AND UPPER LEVELS AND
WARM HUMID GULF AIR FEEDING INTO THE REGION NEAR THE SURFACE. AS
THE REGION WARMS THIS AFTERNOON THE INSTABILITY WILL INCREASE FOR
AREAS WEST OF A CROCKETT TO LAKE LIVINGSTON TO GALVESTON BAY LINE
AND SHOULD THE AREA OF GREATER INSTABILITY...WITH THE MID AND
UPPER LEVEL FLOW FROM THE NORTHWEST THE STORMS THAT DEVELOP SHOULD
TRAVERSE THE REGION FROM THE NORTHWEST TO THE SOUTHEAST.

EXPECTED SOME OF THESE STORMS TO INTENSIFY QUICKLY AND BECOME
SEVERE WITH LARGE HAIL THE PRIMARY THREAT. A LESSER THREAT WILL BE
OF SHORT LIVED DAMAGING WINDS.

INTENSE RAINFALL WILL ACCOMPANY THE STORMS AS THE MOVE THROUGH THE
REGION. RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL BE ASSOCIATED
WITH THE STRONGER STORMS. IF STORMS BEGIN TO MERGE THEN GREATER
AMOUNTS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND INTO THIS
EVENING.

In the hours before

Local storm report, May 14, 12:05 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
105 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     HAIL             MADISONVILLE            30.95N 95.91W
05/14/2006  E0.75 INCH       MADISON            TX   LAW ENFORCEMENT

            AT THE SHERIFFS OFFICE.

&&

KPROCHAZ
Local storm report, May 14, 2:03 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
303 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             1 NE BOLING-IAGO        29.27N 95.94W
05/14/2006  M1.75 INCH       WHARTON            TX   EMERGENCY MNGR

            SHERIFF REPORTED GOLFBALL HAIL NEARLY COVERING THE
            GROUND.

&&

KPROCHAZ
Local storm report, May 14, 2:11 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
311 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             ROSHARON                29.35N 95.46W
05/14/2006  E1.00 INCH       BRAZORIA           TX   LAW ENFORCEMENT

            NEAR FM 521 IN ROSHARON.

&&

KPROCHAZ

The radar

The Houston radar (KHGX), 63 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Brazoria

When
May 14, 3:25 PM CST
Where
Brazoria County, Freeport
Measured
58 kt (67 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
28.950, -95.333

Trees, fences and power lines down.

Tornado, Brazoria

When
May 14, 3:40 PM CST to 3:42 PM CST
Where
Brazoria County, Oyster Creek
Rating
F0
Path length
1 mi
Path width
30 yd
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
29.000, -95.317

Tornado sighted by restaurant customers near FM 523 caused minimal damage.

Thunderstorm Wind, Brazoria

When
May 14, 3:40 PM CST
Where
Brazoria County, Oyster Creek
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
29.000, -95.317

5' x 8' billboard down at FM 523 and Linda Lane.

Thunderstorm Wind, Brazoria

When
May 14, 3:40 PM CST
Where
Brazoria County, Clute
Measured
58 kt (67 mph) estimated gust
Property damage
$7,000
Reported by
TRAINED SPOTTER
Coordinates
29.017, -95.400

Two foot diameter tree down at Highway 288 and Ash Road.

Thunderstorm Wind, Brazoria

When
May 14, 3:45 PM CST
Where
Brazoria County, 3 mi NE of Quintana
Measured
58 kt (67 mph) estimated gust
Property damage
$12,000
Reported by
TRAINED SPOTTER
Coordinates
28.967, -95.283

Power lines down near FM 332.

Hail, Matagorda

When
May 14, 4:06 PM CST
Where
Matagorda County, 1 mi NE of Bay City
Measured
1.75 in hail
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
29.000, -95.933

Hail from quarter size (1.00") to golf ball size (1.75").

Hail, Matagorda

When
May 14, 4:20 PM CST
Where
Matagorda County, Bay City
Measured
1 in hail
Property damage
$12,000
Reported by
GENERAL PUBLIC
Coordinates
28.983, -95.950

Quarter size hail across the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyThe tornado archive for Texas, 2006Warnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509745, 5509746, 5509747, 5509748, 5509749, 5509750, 5509751.